Colorado, 2004Winter Storm in Colorado, November 19 to 21, 2004
November 19 to 21, 2004 · NWS PUB · 7 events in 7 counties and zones
7 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 19, 3:16 PM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Nov 19, 3:16 PM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MST FRI NOV 19 2004
.SHORT TERM...
(TODAY AND TONIGHT).
MAIN FCST CHALLENGE WILL BE SNOW AMOUNTS AS WESTERN US TROF CARVES
OUT AND LEADING SHORTWAVE ENERGY CURRENTLY MOVING THROUGH NV/UT MOVES
ACROSS SRN PORTIONS OF THE FORECAST AREA LATE TONIGHT/SATURDAY.
PRESSURE RISES ALREADY OCCURRING ACROSS NORTHEAST COLORADO AS FRONT
APPROACHES AREA THIS AFTN. EXPECT THE FRONT WILL SURGE THROUGH KCOS
WITHIN THE NEXT HOUR WITH LOW LVL WINDS QUICKLY SHIFTING FROM AN
EASTERLY DIRECTION ACROSS MOST OF THE EASTERN SECTIONS OF THE FCST
AREA BY AROUND 03Z. 12Z AND 18Z RUNS HAVE KEPT THE SAME THEME AS THE
PREVIOUS RUNS IN DELAYING THE ONSET OF PRECIPITATION ALONG THE
EASTERN MTS UNTIL AROUND/AFTER MIDNIGHT. BRUNT OF ACTIVITY WILL BE
FOCUSED ALONG THE EAST SLOPES OF THE SOUTHEAST MTS...HOWEVER UPSLOPE
IS VERY SHALLOW...AND THUS AM ONLY EXPECTING SOME LIGHT SNOW
ACCUMULATIONS OVERNIGHT. AS SHORTWAVE PASSES JUST SOUTH OF THE CO/NM
BORDER OVERNIGHT...AND UPPER JET ENERGY DIGS INTO THE GREAT BASIN
LATE TONIGHT/AND SATURDAY...SOUTHERLY MID LVL FLOW WILL OVERRUN SFC
COLD DOME ALLOWING MORE WIDESPREAD SNOW SHOWERS TO BREAK OUT SATURDAY
MORNING AND AFTERNOON. ISENTROPIC LIFT SHOWS UP WELL ON 300K SFC ON
SATURDAY...AND EXPECT SNOW TO SPREAD EASTWARD ONTO THE PLAINS LATE
SAT MORNING AND SAT AFTERNOON. AS FOR SNOW AMOUNTS...HIGHEST
ACCUMULATIONS WILL PROBABLY OCCUR OVER THE SOUTHWEST MTS WHERE SOUTH
TO SOUTHWEST FLOW WILL PROVIDE THE BEST OROGRAPHICS. SNOW MODEL
YIELDED AROUND 4-5 INCHES OF ACCUMULATION FOR THIS AREA...WHICH IS
NOT TOO FAR OFF FROM WHAT ETA12 IS PREDICTING. COULD BE SOME LOCALLY
HIGHER AMOUNTS ACROSS THE HIGHER AREAS. THE SAWATCH RANGE COULD SEE
SOME 2-5 INCH AMOUNTS AS OROGRAPHICS ARE NOT AS FAVORABLE FOR THIS
AREA. SOUTHEAST MTS COULD SEE SNOW AMOUNTS IN THE 2-5 INCH RANGE ON
SATURDAY...AGAIN HEAVIEST ALONG EAST FACING SLOPES. FINALLY...EXPECT
SNOW TO BE SPREADING ONTO THE PLAINS IN THE AFTERNOON...WITH A BAND
OF LIGHT TO MODERATE SNOW DEVELOPING ACROSS THE SRN AREAS WHERE
FRONTOGENTICAL FORCING WILL BE MAXIMIZED. WITH TIME APPEARS MODEL
CONSENSUS IS CONVERGING ON A FARTHER WEST CUT OFF LOW DEVELOPING...
WHICH WOULD SUGGEST A SCENARIO OF PROLONGED LIGHT SNOW WITH BRIEF
PERIODS OF MODERATE SNOW...AND COLD TEMPS. FOR NOW...NO HIGHLIGHTS
APPEAR NECESSARY...THOUGH LATER SHIFTS MAY NEED TO HOIST AN ADVISORY
FOR THE EASTERN SAN JUAN MOUNTAINS AS 24 HR SNOW AMOUNTS MAY COME
CLOSE TO ADVISORY NUMBERS INTO SAT NIGHT.
.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)
LONG TERM PORTION OF FORECAST BASED MOSTLY ON GFS...WHICH HAS BETTER
CONTINUITY AND IS ALSO SUPPORTED PRETTY WELL BY THE 12Z ECMWF. 12Z
ETA RUN WAS DISCOUNTED FOR BEING TOO PROGRESSIVE WITH THE UPPER LOW.
18Z RUN IS NOW MUCH LESS PROGRESSIVE LIKE THE 12Z GFS. THIS MEANS
SOME LIGHT UPSLOPE SNOW SHOWERS TO CONTINUE SATURDAY NIGHT THROUGH
MONDAY...UNTIL UPPER LOW FINALLY MAKES ITS MOVE EASTWARD ACROSS NEW
MEXICO. SO...MAIN MECHANISM FOR SNOW ACROSS MOST OF THE AREA
SATURDAY THROUGH MONDAY WILL BE SOME WEAK WARM ADVECTION...COUPLED
WITH FAIRLY WEAK AND SHALLOW LOW LEVEL UPSLOPE FLOW. H7 TEMPS MAY
APPROACH -10F ALONG THE EASTERN MOUNTAINS AND ADJACENT PLAINS
WHICH MAY HELP PROMOTE DENDRITIC SNOWFLAKE GROWTH SATURDAY AND
SATURDAY NIGHT. BUT REALLY...NOT MUCH IN THE WAY OF POWERFUL DYNAMICS
(DPVA, THERMAL LIFT) OR OROGRAPHIC LIFT TO PRODUCE WIDESPREAD HEAVY
SNOW. SO...JUST SOME GENERALLY LIGHT ACCUMS THIS PERIOD. THE ONE
EXCEPTION MAY BE THE SOUTHWEST MOUNTAINS...WHERE THE BRUNT OF THE
MOISTURE AND SOUTHWEST FLOW WILL HIT. MAY APPROACH 12 AND/OR 24 HOUR
ADVISORY NUMBERS THIS AREA SATURDAY THROUGH MONDAY. JUST LIGHT
ACCUMS EXPECTED ELSEWHERE AT THIS POINT.
NOW...INTEREST TURNS TO MONDAY NIGHT AND TUESDAY. 12Z GFS IS QUITE
AGGRESSIVE IN BRINGING A DEEP (538DM) CUTOFF LOW INTO THE TX
PANHANDLE...WITH A FAIRLY IMPRESSIVE SHIELD OF SNOW AND WIND
WRAPPING AROUND THE BACK SIDE OF THE UPPER LOW...AFFECTING
MOST OF THE EASTERN PLAINS. THE ETA...ON THE OTHER HAND...ALTHOUGH
SIMILAR ON TIMING...IS MUCH...MUCH LESS DEVELOPED WITH THE
UPPER LOW...BRINGING A PRETTY WIMPY OPEN WAVE (557DM CENTRAL
HEIGHT AT 06Z TUE) ACROSS NEW MEXICO. THIS LOOKS WAY TOO WEAK
TO ME BASED ON WHAT THE OTHER MODELS HAVE BEEN SHOWING. IN ANY
EVENT...HAVE RAISED/ADDED POPS FOR MUCH OF THE AREA (MAINLY THE
EAST) MONDAY NIGHT AND TUESDAY. THIS...IN COLLABORATION WITH
SURROUNDING WFOS...WHICH ARE ALL FOLLOWING THE GFS.
AFTER TUESDAY...FAIRLY MINOR CHANGES TO GOING FORECAST. DID
ADD/RAISE POPS A LITTLE ALONG THE CONTINENTAL DIVIDE WEDNESDAY AND
THANKSGIVING. IT APPEARS SOME FAIRLY STRONG WEST/NORTHWEST FLOW MAY
BRING SOME OROGRAPHIC SNOW SHOWERS TO THE HIGH COUNTRY THIS PERIOD.
ALSO...THIS HELPS US BLEND BETTER WITH GJT AND BOU. A DISTURBANCE IS
PRESENTLY FORECAST TO MOVE THROUGH THE MOUNTAINS ONTO THE PLAINS
THANKSGIVING NIGHT/FRIDAY. SO SOME LOW TO MID POPS ALL AREAS LOOK
GOOD AT THIS TIME BASED ON THE UNCERTAINTIES OF STRENGTH AND TIMING
AT THIS FORECAST RANGE. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Nov 19, 6:55 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MST FRI NOV 19 2004
COZ058>089-093>099-201400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MST FRI NOV 19 2004
.DAY ONE...TODAY AND TONIGHT.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
AREAS OF FOG WILL CONTINUE UNTIL MID TO LATE MORNING ACROSS PORTIONS
OF THE SOUTHEAST COLORADO PLAINS. SOME AREAS...MAINLY ALONG THE
ARKANSAS RIVER VALLEY FROM EASTERN FREMONT COUNTY TO THE KANSAS
BORDER...WILL HAVE VISIBILITIES OF 1/2 MILE OR LOWER.
SNOW ACCUMULATIONS OF GENERALLY AN INCH OR LESS WILL BE POSSIBLE
AFTER MIDNIGHT...OVER THE CENTRAL AND EASTERN MOUNTAINS AND OVER THE
PLAINS ADJACENT TO THE EASTERN MOUNTAINS. SOME ISOLATED LOCATIONS
MAY SEE UP TO 2 INCHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.
ACCUMULATING SNOWS WILL BE POSSIBLE OVER MUCH OF SOUTH CENTRAL AND
SOUTHEAST COLORADO BEGINNING EARLY SATURDAY MORNING...AND CONTINUING
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS A STORM SYSTEM
DEVELOPS. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE
THROUGH THIS PERIOD...WITH EMPHASIS FOR HEAVIER SNOWS NEAR AND ALONG
THE EAST FACING SLOPES OF THE SANGRE DE CRISTO AND WET MOUNTAINS
SATURDAY INTO SUNDAY MORNING. ANOTHER AREA WITH A POTENTIAL OF
RECEIVING SOME MODERATE SNOW ACCUMULATIONS WILL BE THE SAWATCH AND
MOSQUITO RANGES AND THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS
FROM SATURDAY INTO SUNDAY. EVEN SOME LIGHT TO MODERATE SNOW WILL BE
POSSIBLE ACROSS SOUTHEAST COLORADO SATURDAY INTO SUNDAY. PEOPLE
PLANNING TRAVEL ACROSS THE REGION THIS WEEKEND INTO EARLY NEXT WEEK
SHOULD BE PREPARED FOR THE POSSIBILITY OF WINTER DRIVING CONDITIONS.
MUCH UNCERTAINTY CONTINUES TO EXIST AS TO THE TRACK AND STRENGTH OF
THIS SYSTEM WHICH COULD GREATLY AFFECT SNOW ACCUMULATIONS. PLEASE
STAY INFORMED OF THE LATEST FORECASTS AND POSSIBLE WATCHES REGARDING
THIS POTENTIAL WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER MIDNIGHT...IN THE CENTRAL AND EASTERN MOUNTAINS AND
ALONG THE INTERSTATE 25 CORRIDOR.
Winter Storm, Western Chaffee County Between 9000 & 11000 Ft
- When
- November 19, 10:00 PM MST to November 21, 12:00 PM MST
- Where
- Western Chaffee County Between 9000 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
A winter storm system brought some heavy snow accumulations to portions of southern Colorado. Some of the higher snow amounts reported include: 7 inches at Rye in Pueblo County, 8 inches 5 miles south of Nathrop and near Monarch Pass in Chaffee County, 12 inches at Cuchara in Huerfano County and 5 miles south of Rosita in Custer County, 13 inches 8 miles west of Westcliffe in Custer County, 14 inches at Salida in Chaffee county, and 29 inches at Wolf Creek Ski Area in Mineral county.
Winter Storm, Central Chaffee County Below 9000 Ft
- When
- November 19, 10:00 PM MST to November 21, 12:00 PM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- November 19, 10:00 PM MST to November 21, 12:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- November 19, 10:00 PM MST to November 21, 12:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- November 19, 10:00 PM MST to November 21, 12:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- November 19, 10:00 PM MST to November 21, 12:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- November 19, 10:00 PM MST to November 21, 12:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427780, 5427781, 5427782, 5427783, 5427784, 5427785, 5427786.